Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 368, NWS Jackson, MS

June 17, 2000Copiah County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 17, 2000, 3:11 PM CDT for Copiah County, Lincoln County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2000, 3:11 PM CDT (20:11 UTC)
Expired
Jun 17, 2000, 4:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Copiah County, MS, Lincoln County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS54 KJAN 172012
SVRJAN
MSC029-085-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESSON...OR ABOUT 9 MILES NORTHEAST OF
  BROOKHAVEN...MOVING NORTHEAST AT 20 MPH.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3171 9052 3159 9037 3182 9018 3202 9030

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:30 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 17, 2:30 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SAT JUN 17 2000

OVER THE CONUS AND SURROUNDING AREAS...MORNING UPPER AIR RUNS SHOW
MID/UPPER LEVEL HIGH PRESSURE CENTERED OFF SC/GA COAST WITH RIDGE
RUNNING ALONG 25N. PATTERN MORE AMPLIFIED OVER NORTHERN TWO THIRDS
OF US WITH TROUGHS RUNNING FROM HUDSON BAY INTO THE OHIO RIVER
VALLEY...HEADING INTO THE NORTHERN AND CENTRAL US ROCKIES...AND
ANOTHER OVER THE SOUTHERN PLAINS. IN THE LOWER LEVELS...HIGH
PRESSURE CENTERED NEAR BERMUDA AND NEAR YELLOWSTONE. LOWS CENTERED
JUST EAST OF HUDSON BAY AND OVER SOUTHERN CA WITH SURFACE FRONT
STRETCHING FROM NEW ENGLAND TO KPAH TO NEAR KELP ON NOONTIME
ANALYSIS. SECTION FROM KPAH SOUTHWEST NEAR STATIONARY AT THIS TIME.
GOOD SOUTHERLY FLOW OVER THE LAST WEEK HAS PUSHED PRECIP H20 AMOUNTS
TO ABOVE 2 OVER WESTERN PARTS OF THE LOWER MISS RIVER VALLEY(2.11
AT KLCH). WITH AXIS OF 1.8+ PUSHING TO JUST NORTH OF KBNA ON
MORNING UPPER AIR RUNS. CURRENT DEVELOPMENT BEST OVER 2 AXIS
ANALYZED ON MORNING UPPER AIR ANALYSIS.

SHORT RANGE MODELS CONSISTENT IN PUSHING SURFACE BOUNDARY A BIT
FARTHER SOUTH...ESPECIALLY APPALACHIANS EAST. OTHERWISE...LOW LEVEL
PATTERN PRETTY STATIC OVER THE FA. MODELS A BIT INCONSISTENT ON
WHERE PRECIP IS PAINTED...SOUTH OF SURFACE BOUNDARY. SLIGHTLY DRIER
NGM PREFERRING TO KEEP PRECIP CLOSER TO FRONT WHILE MOISTURE ETA/AVN
COVER ENTIRE FA THROUGH THE PERIOD. ALL HAVE WEAK ISENTROPIC UPGLIDE
THROUGH THE SHORT TERM OVER THE LOWER MISS RIVER VALLEY/SOUTHERN
PLAINS WITH WEAK SHORTWAVES MEANDERING AROUND IN THE FLOW. PRECIP
LOOKS TO MAINLY DAYTIME HEATING INITIATED/DRIVEN. WHERE THEY WILL BE
INITIATED DEPENDS ON WHERE HEATING OCCURS EARLIEST.

NGM LOOKS LIKE IT IS TRYING TO DRY THINGS OUT OVER SOUTHERN HALF OF
FA LAST THREE PERIODS. AM GOING TO LEAN TOWARDS WETTER FAN/MRF
NUMBERS. WILL PAINT SLIGHTLY HIGHER POPS WESTERN HALF OF FA IN BEST
MOISTURE AXIS. ALSO WILL TEND TO TAKE POPS HIGHER DAYTIME AS OPPOSED
TO OVERNIGHT TO ACCOUNT FOR DIURNAL VARIATIONS. TEMPS...WILL
BASICALLY GO WITH NGM/AVN NUMBERS WITH THE PRETTY STATIC SYNOPTIC
PATTERN IN THE SHORT TERM WITH A BIT OF TWEAKING.

QPF DISCUSSION: WITH PRECIPITABLE H20 AMOUNTS IN THE 1.8+ RANGE
THROUGH THE NEXT 24 HOURS...DECENT DYNAMICS...AND PLENTY OF
BOUNDARIES...PRECIP A NO BRAINER. WILL PAINT BETTER AMOUNTS OVER
MISS RIVER WITH BEST MOISTURE...AND GO A BIT ABOVE NCEP GUIDANCE
WITH 0.50 WEST TO 0.10 EAST.

IN THE EXTENDED...GOOD SOUTHERLY LOW LEVEL FLOW TO REMAIN IN PLACE
OVER THE LOWER MISSISSIPPI RIVER VALLEY/SOUTHERN PLAINS THROUGH THE
EXTENDED PERIOD WITH SURFACE BOUNDARY WAFFLING BACK AND FORTH OVER
CENTRAL PLAINS/MISSISSIPPI RIVER...OHIO RIVER...AND VA/NC REGION.
SEVERAL SHORTWAVES/TROUGHS TRANSVERSING NORTHERN THIRD OF
CONUS...WITH SOUTHERN EXTENT OF PUSH A REAL HEAD SCRATCHER. ALL
MEDIUM RANGE MODELS BUILD RIDGE ALONG 25N LATITUDE...BUT DIFFER IN
SPEED/PATH WITH ENSEMBLE RUNS OF LITTLE HELP. WITH THE HIGH PRESSURE
BUILDING IN...WILL WARM TEMPS TO NEAR NORMAL WITH AVERAGE CHANCES FOR
PRECIP.

PRELIM NUMBERS...
JAN 072/087 072/089 072 5656
MEI 071/088 072/089 072 5645

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

16/05

In the hours before

Special weather statement, Jun 17, 9:55 AM CDT, 5 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT SAT JUN 17 2000

AN UPPER LEVEL LOW WILL CONTINUE TO SPIN ITS WHEELS OFF THE
LOUISIANA AND MISSISSIPPI COASTS THROUGH TONIGHT. A COUPLE OF UPPER
LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON.
AS THESE DISTURBANCES INTERACT WITH THE AMPLE LOW LEVEL MOISTURE
DURING MAXIMUM DAYTIME HEATING...EXPECT SHOWERS AND THUNDERSTORMS TO
BECOME MORE NUMEROUS LATER TODAY.

MODERATE INSTABILITY WILL EXIST OVER THE LOWER MISSISSIPPI VALLEY
THROUGH LATE AFTERNOON...HOWEVER WIND SHEAR IS EXPECTED TO REMAIN
WEAK. AS COOLING ALOFT OCCURS FROM THE UPPER LEVEL DISTURBANCES...A
FEW THUNDERSTORMS MAY BECOME STRONG LATER TODAY. WIND GUSTS IN
EXCESS OF 40 MPH...SMALL HAIL AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE ISOLATED...STRONGER THUNDERSTORMS. HOWEVER...
...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN WHICH INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:45 PM CDTSevere Thunderstorm WarningJANRankin30 min
Jun 17, 2:29 PM CDTSevere Thunderstorm WarningJANMadison, Rankin31 min
Jun 17, 3:03 PM CDTSevere Thunderstorm WarningJANYazoo42 min
Jun 17, 3:34 PM CDTSevere Thunderstorm WarningJANLawrence, Simpson41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.